Related Experiment Video
Updated: Dec 11, 2025

Monitoring PD-1-Blocking Antibodies Bound to T Cells Derived from a Drop of Peripheral Blood
Published on: February 5, 2020
Immune-related adverse events in a patient with eosinophilic enteritis treated with immune checkpoint inhibitors
Bożena Cybulska-Stopa1, Grażyna Kamińska-Winciorek2, Grzegorz Dyduch3
1Clinical Oncology Clinic, Maria Sklodowska-Curie National Research Institute of Oncology, Cracow Branch.
The use of immune checkpoint inhibitors (ICIs) in melanoma patients has significantly improved treatment outcomes. Unfortunately, ICI therapy is associated with specific immune-related adverse events (irAEs). There is limited data on the use of ICIs in patients with autoimmune or allergic diseases, because these patients have typically been excluded from clinical trials. Eosinophilic inflammatory bowel disease (primary eosinophilic gastrointestinal disorders) is a rare condition defined as eosinophilic infiltration in the wall of the gastrointestinal tract in the absence of other known causes of tissue eosinophilia. We present a case of a 51-year-old woman with eosinophilic enteritis who was treated with anti-PD-1 because of metastatic melanoma. The use of anti-PD-1 therapy in a metastatic melanoma patient with a positive history of eosinophilic enteritis resulted in the appearance of many immune-related complications (hypothyroidism, hepatitis, skin lesions, colitis). The patient discontinued anti-PD-1 treatment and glucocorticoid therapy was started. All AEs have resolved without any sequelae, and there are no symptoms of eosinophilic enteritis. Currently, the patient has no complaints, and has no clinical features of recurrence or dissemination of melanoma (April 2020); she remains under constant oncological supervision. The use of anti-PD-1 therapy in a patient with metastatic melanoma and a positive history of eosinophilic enteritis resulted in almost complete remission of melanoma but also the appearance of many immune-related complications, none of which were life-threatening. Patients with eosinophilic enteritis may be eligible for anti-PD-1 therapy; however, they should be closely monitored for the appearance of various irAEs when receiving this therapy.
The use of immune checkpoint inhibitors (ICIs) in melanoma patients has significantly improved treatment outcomes. Unfortunately, ICI therapy is associated with specific immune-related adverse events (irAEs). There is limited data on the use of ICIs in patients with autoimmune or allergic diseases, because these patients have typically been excluded from clinical trials. Eosinophilic inflammatory bowel disease (primary eosinophilic gastrointestinal disorders) is a rare condition defined as eosinophilic infiltration in the wall of the gastrointestinal tract in the absence of other known causes of tissue eosinophilia. We present a case of a 51-year-old woman with eosinophilic enteritis who was treated with anti-PD-1 because of metastatic melanoma. The use of anti-PD-1 therapy in a metastatic melanoma patient with a positive history of eosinophilic enteritis resulted in the appearance of many immune-related complications (hypothyroidism, hepatitis, skin lesions, colitis). The patient discontinued anti-PD-1 treatment and glucocorticoid therapy was started. All AEs have resolved without any sequelae, and there are no symptoms of eosinophilic enteritis. Currently, the patient has no complaints, and has no clinical features of recurrence or dissemination of melanoma (April 2020); she remains under constant oncological supervision. The use of anti-PD-1 therapy in a patient with metastatic melanoma and a positive history of eosinophilic enteritis resulted in almost complete remission of melanoma but also the appearance of many immune-related complications, none of which were life-threatening. Patients with eosinophilic enteritis may be eligible for anti-PD-1 therapy; however, they should be closely monitored for the appearance of various irAEs when receiving this therapy.

